Alert archive / California / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS Reno, NV

July 25, 2025Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 25, 2025, 2:52 PM PDT for Lassen County, Plumas County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2025, 2:52 PM PDT (21:52 UTC)
Expired
Jul 25, 2025, 3:15 PM PDT
In force
23 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lassen County, CA, Plumas County, CA

The radar

The Beale AFB radar (KBBX), 103 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS55 KREV 252152
SVRREV
CAC035-063-252215-
/O.NEW.KREV.SV.W.0013.250725T2152Z-250725T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
252 PM PDT Fri Jul 25 2025

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Plumas County in northern California...
  West central Lassen County in northern California...

* Until 315 PM PDT.

* At 252 PM PDT, a severe thunderstorm was located near Westwood, or
  14 miles east of Chester, moving northwest at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Westwood, Ca 36 At Plumas-Lassen Co Line, and Fredonyer Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 12105 4034 12079 4020 12088 4019 12090
      4019 12093 4022 12095 4022 12100 4023 12101
      4023 12104 4026 12106
TIME...MOT...LOC 2152Z 113DEG 12KT 4026 12097 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:28 PM PDT, 2 hours 24 minutes earlier. Its key messages:

  • * Thunderstorm activity continues today through Sunday. Potential impacts include heavy downpours and flooding, strong outflows, small hail, and lightning. * Cooler than normal temperatures expected for the rest of the week and the weekend. * A gradual warming and drying trend returns early next week, bringing highs up to near or slightly above normal. Showers linger into early week.
Area forecast discussion, Jul 25, 12:28 PM PDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1228 PM PDT Fri Jul 25 2025

.KEY MESSAGES...

* Thunderstorm activity continues today through Sunday. Potential
  impacts include heavy downpours and flooding, strong outflows,
  small hail, and lightning.

* Cooler than normal temperatures expected for the rest of the
  week and the weekend.

* A gradual warming and drying trend returns early next week,
  bringing highs up to near or slightly above normal. Showers
  linger into early week.

&&

.DISCUSSION...

Today's setup is going to provide plenty of moisture and instability
to kick up some afternoon storms, similar to yesterday, but with
higher chances and more widespread coverage. The placement of the
low circulation over central California is creating upper level
flow that will induce faster storm motions toward the north over
the Sierra for storms that initiate south of US-50. To the north
of the Tahoe Basin, storm motions will be slower and move to the
west, allowing for more opportunity for heavy raining storms to
induce flooding. Reports from yesterday's storms rolling through
left 0.25-0.50 inches of rain for some locations. Areas that have
not yet dried out are expected see more showers and storms today,
so we are watching for flooding potential, especially over recent
burn scars and flood prone areas. Storms may produce more rain
today, with PWAT yesterday around 0.6 inches and today's checking
in higher at 0.8 inches. Similar to yesterday, other hazards are
to include gusty outflow winds, frequent lightning, and small
hail. Keep your eyes to the skies this afternoon if you have
outdoor plans today, and remember, When Thunder Roars, Go Indoors!
Showers that initiate over/near lakes could cause increasing wave
heights as the gusty outflows have been producing winds of 30-40
mph.

Saturday, we stick with our scheduled program of widespread storms
with chances ranging 30-60%. Saturday's showers will have shifted
slightly eastward, so leeside valleys that remain dry today have
another opportunity to catch a few drops in their rain gauges.
Similar to today's storms, the risks will still include heavy rain,
flooding, frequent lightning, small hail and gusty outflow winds.

Shower and storms stick with us for Sunday, as the slow-moving low
circulation waits to be swept eastward by the upper level trough
that will drop southward along the Pacific Northwest coast as it
deepens and intensifies. This feature currently is moving off the
Alaskan coast into the Gulf of Alaska, and will become more
influential as it draws nearer. Chances for Sunday drop to around 15-
35%, with the greatest chances south of the Tahoe Basin, along US-
50. In fact, the influence will continue through early week as
showers appear in long range guidance well into midweek. Around the
midweek timeframe, potential develops for some high-based
thunderstorms that could produce dry lightning. Warming
temperatures early next week will help to support instability as it
increases along the Oregon border in to NE California and NW Nevada.

HRICH

&&

.AVIATION...

* VFR conditions this morning will give way to MVFR conditions for
  some terminals as afternoon storms return to the region. Be
  aware of rapidly changing conditions as storms form, including
  LLWS, turbulence and mountain obscuration due to heavy rains.
  Showers today arrive in earnest around 21z, although some
  showers could develop as early as 20z. Storms should wrap up
  around 03z or until sunset, with the later showers hanging
  around Tahoe basin terminals KTVL and KTRK. Chances today around
  40-60% for all terminals.

* Storms return Saturday, with similar chances, timing and hazards.

 HRICH

&&

.FIRE WEATHER...

* Widespread thunderstorm chances today and Saturday, with chances
  ranging 30-60%. Humidity will remain elevated through Saturday,
  however a lightning strike outside of the wet cores of storms may
  ignite receptive fuels. Frequent lightning is expected through
  Saturday.

* Sunday, lowering relative humidity at the surface along with
  instability aloft will provide an environment that could produce
  dry lightning. HRICH

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, Jul 25, 1:31 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Reno NV
131 PM PDT Fri Jul 25 2025

CAZ071-252100-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
131 PM PDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT PLUMAS COUNTY THROUGH 200 PM
PDT...

At 131 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grizzly Campground, or 7 miles northwest of Beckwourth, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beckwourth, Grizzly Campground, Lake Davis, Mohawk Vista, Lightning
Tree Campground, Grasshopper Flat Campground, and Cromberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Davis, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3991 12034 3980 12064 3996 12078 4010 12043
TIME...MOT...LOC 2031Z 151DEG 5KT 3992 12053

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 25, 1:41 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT Fri Jul 25 2025

CAZ072-073-NVZ003-252115-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-
141 PM PDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...ALPINE AND
DOUGLAS COUNTIES THROUGH 215 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Coleville, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Topaz Lake, Coleville, Woodfords, Alpine Village, Mesa Vista,
Junction CA 89 And CA 4, Junction U.S 395 And CA 89, Indian Creek
Campground, Holbrook Junction, Monitor Pass, Turtle Rock Campground,
Indian Creek Reservoir, Alpine County Airport, Topaz Lake Campground,
and Markleeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3853 11978 3855 11981 3856 11981 3880 11983
      3877 11941 3850 11952
TIME...MOT...LOC 2041Z 188DEG 14KT 3860 11966

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 25, 2:15 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Reno NV
215 PM PDT Fri Jul 25 2025

CAZ072-073-NVZ003-252145-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-
215 PM PDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...ALPINE AND
DOUGLAS COUNTIES THROUGH 245 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Topaz Lake, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Topaz Lake, Junction CA 89 And CA 4, Monitor Pass, Junction U.S 395
And CA 89, Holbrook Junction, and Topaz Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 11947 3862 11976 3883 11976 3880 11941
TIME...MOT...LOC 2115Z 185DEG 8KT 3866 11960

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 25, 2:23 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Reno NV
223 PM PDT Fri Jul 25 2025

CAZ071-252200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
223 PM PDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT PLUMAS AND SIERRA COUNTIES
THROUGH 300 PM PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm over
Plumas Eureka State Park, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plumas Eureka State Park, Graeagle, Blairsden, Iron Horse, Valley
Ranch, Whitehawk, Clio, Johnsville, Mohawk Vista, Plumas Eureka,
C-Road, Delleker, Portola, Ca 89 At Sierra-Plumas Co Line, Upper
Jamison Creek Campground, and Cromberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3988 12067 3976 12040 3964 12053 3971 12063
      3968 12068 3971 12072 3983 12073
TIME...MOT...LOC 2123Z 311DEG 8KT 3977 12068

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 25, 2:28 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Reno NV
228 PM PDT Fri Jul 25 2025

CAZ071-252200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
228 PM PDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LASSEN COUNTY
THROUGH 300 PM PDT...

At 228 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Spaulding, or 15 miles north of Eagle Lake, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Junction CA 139 And CA 513.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 12054 4075 12080 4092 12102 4109 12072
TIME...MOT...LOC 2128Z 146DEG 7KT 4087 12076

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:31 PM PDTSpecial Weather StatementREVPlumas29 min
Jul 25, 1:41 PM PDTSpecial Weather StatementREVAlpine34 min
Jul 25, 1:48 PM PDTSevere Thunderstorm WarningREVAlpine, Mono27 min
Jul 25, 2:15 PM PDTSpecial Weather StatementREVAlpine30 min
Jul 25, 2:23 PM PDTSpecial Weather StatementREVSierra37 min
Jul 25, 2:28 PM PDTSpecial Weather StatementREVLassen32 min
Jul 25, 2:35 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra25 min
Jul 25, 3:03 PM PDTSpecial Weather StatementREVLassen27 min
Jul 25, 3:08 PM PDTSpecial Weather StatementREVLassen37 min
Jul 25, 3:23 PM PDTSevere Thunderstorm WarningREVLassen, Plumas37 min
Jul 25, 4:28 PM PDTSevere Thunderstorm WarningREVNevada, Placer32 min

Nearby

Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.